Colorado, 2008Winter Storm and Winter Weather in Colorado, February 23 to 26, 2008
February 23 to 26, 2008 · NWS GJT · 16 events in 16 counties and zones
A low pressure system moved across western Colorado and produced heavy snowfall and strong winds across much of the area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across western Colorado and produced heavy snowfall and strong winds across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 3:00 PM MST, 0 minutes earlier.
Area forecast discussion, Feb 23, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST SAT FEB 23 2008
.SHORT TERM...TONIGHT THROUGH MONDAY...
RAIN AND SNOW SHOWERS GRADUALLY DIMINISHING AS THE AIR MASS
STABILIZES LATE THIS AFTERNOON AND EVENING. UPPER CIRCULATION THAT
TRIGGERED THE WIDESPREAD SNOW EARLIER THIS MORNING HAS MOVED EAST OF
THE DIVIDE. PATCHY FOG WILL DEVELOP IN SOME OF THE LOWER VALLEY...
MOST NOTABLY THE UINTA BASIN. BUT INCREASING MID/HIGH CLOUDS
OVERNIGHT WILL INHIBIT WIDESPREAD FOG FORMATION.
WRAPPED UP CIRCULATION WEST OF THE CALIFORNIA COAST WEAKENS AS IT
MOVES TOWARD THE NRN INTERMOUNTAIN WEST REGION. HOWEVER A STRONG
JET...UPPER LEVEL DIVERGENCE...AND A SURGE OF MID LEVEL SUBTROPICAL
MOISTURE FORMS A NEW BAROCLINIC ZONE OVER UTAH SUNDAY AFTERNOON.
FRONTOGENETICAL FORCING MOVES IN WRN COLORADO SUNDAY EVENING WITH
A TIGHT TEMPERATURE GRADIENT. SNOW WILL QUICKLY DEVELOP IN THE
MOUNTAINS WITH THE HEAVIEST ACCUMULATIONS OCCURRING WITH THE PASSAGE
OF A DEVELOPING TROUGH AXIS. PLENTY OF MOISTURE (H7 SPECIFIC
HUMIDITY AROUND 4 G/KG) WITH MID LEVEL THETAE LAPSE RATES AROUND
ZERO. THIS COMBINATIONS TYPICALLY PRODUCES THE HEAVIEST SNOWFALL...
BUT THE FRONT MOVES EAST FAST AND EXPECT SNOWFALL RATES TO BE
DECREASING TOWARD MONDAY MORNING. HOWEVER THERE WILL BE A
SECONDARY THAT WILL BE APPROACHING FROM THE NORTHWEST ON MONDAY.
CONTINUING COLD ADVECTION IN NORTHWEST FLOW WILL KEEP OROGRAPHIC
SNOW SHOWERS ONGOING OVER THE NORTHERN AND CENTRAL MOUNTAINS. THE
12Z GFS SHOWS THE POTENTIAL VORTICITY CORE TRAVELING OVER SW
COLORADO...SO THE SWRN SAN JUANS MAY STILL GET SOME SNOW ACCUMULATION
DESPITE LESS THAN FAVORABLE SNOW OROGRAPHICS. THEREFORE...WILL KEEP
THE LATEST WINTER STORM WATCH FAIRLY SIMPLE AND COVER ALL THE HIGH
WRN COLORADO MOUNTAINS FROM NOON SUNDAY AFTERNOON THROUGH MONDAY
MIDNIGHT. ADVISORY LEVEL SNOWFALL AMOUNTS ARE EXPECTED FOR THE
LOWER MOUNTAIN RANGES (AND POSSIBLY SOME HIGHER VALLEYS)...BUT WILL
LET LATER SHIFTS EXAMINE THE 00Z MODEL SUITE BEFORE ADDITIONAL
HIGHLIGHTS ARE ISSUED.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MON NIGHT: WINTER STORM WATCH CONTINUES MIDNIGHT AS A TRAILING
SHORTWAVE DROPS S ACROSS THE FORECAST AREA. GFS/CANADIAN MODELS TAKE
IT ACROSS SE UT/4-CORNERS BETWEEN 06Z-12Z TUE...WHILE NAM WAS ABOUT 3
HRS SLOWER AND FARTHER EAST. BLENDED IN THE SREF GRIDDED POPS FOR MON
NIGHT AS A RESULT. THIS SHOULD BRING ANOTHER SHOT OF DYNAMICS AND
COLD ADVECTION...FOCUSING THE GREATEST PRECIP ON THE NRN AND CENTRAL
MTNS IN NWLY FLOW...THOUGH WITH WAVE PROBABLY TRACKING ACROSS THE 4-
CORNERS WILL KEEP SNOW LIKELY FOR THE SAN JUANS AS WELL. MOISTURE ON
THE DECREASE ESPECIALLY AFTER MIDNIGHT. SNOW AMTS GENERALLY 1-4
INCHES.
DRYING CONTINUES ON TUE WITH JUST A CHANCE OF SNOW PERSISTING NEAR
THE DIVIDE IN NWLY FLOW. MOSTLY DRY CONDITIONS EXPECTED WED-FRI
WITH GRADUALLY MODERATING TEMPS AS A MEAN RIDGE PREVAILS ACROSS
THE NRN ROCKIES AND SW CANADA. MODELS IN GOOD AGREEMENT WITH THIS
SCENARIO. WEAKENING PAC WAVE PUSHES THROUGH THE RIDGE FOR SLIGHT
CHANCE OF SNOW FOR MAINLY THE NRN MTNS THU. PATTERN IS EXPECTED
TO CHANGE NEXT WEEKEND...HOWEVER...AS THE RIDGE COLLAPSES AND
ALLOWS A STRONGER PACIFIC WAVE TO MOVE INLAND.
&&
.AVIATION...
AREAS OF MVFR CEILINGS WILL AFFECT THE WESTERN COLORADO MOUNTAIN
VALLEYS THROUGH 03Z THIS EVENING...BUT MOST AREAS WILL HAVE VFR
CONDITIONS OVERNIGHT. NOTABLE EXCEPTIONS WILL BE THE DEVELOPING OF
PATCHY FOG ALONG THE COLORADO RIVER AND THE UINTA BASIN OVERNIGHT.
SOME STRATOCUMULUS CLOUDS WILL OBSCURE SOME OF THE MOUNTAIN PEAKS
OVERNIGHT.
MVFR CEILING WILL REFORM OVER THE MOUNTAIN VALLEYS AFTER 18Z ON
SUNDAY AS THE NEXT WINTER STORM SYSTEM DEVELOPS ACROSS EASTERN UTAH
AND WESTERN COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FOR THE HIGH WESTERN COLORADO MOUNTAINS
FROM SUNDAY NOON THROUGH MONDAY MIDNIGHT...ZONES
4/9/10/12/13/18/19
.UT...NONE.
SHORT TERM...PF
LONG TERM....JAD
AVIATION.....PFHazardous weather outlook, Feb 23, 5:46 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MST SAT FEB 23 2008
COZ001>014-017>023-UTZ022>025-027>029-241245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
546 AM MST SAT FEB 23 2008
...SNOW ADVISORIES IN EFFECT THROUGH MIDDAY TODAY FOR THE SOUTHERN
AND CENTRAL MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF MODERATE TO HEAVY SNOW THIS MORNING OVER THE CENTRAL AND
SOUTHERN MOUNTAINS WILL DECREASE EARLY THIS AFTERNOON AS THE STORM
EXITS THE REGION. SNOW SHOWERS WILL LINGER OVER THE WESTERN COLORADO
MOUNTAINS THROUGH THE EVENING. ADDITIONAL SNOWFALL AMOUNTS WILL BE
LIGHT.
PLEASE SEE DENWSWGJT OR VISIT THE GRAND JUNCTION NATIONAL WEATHER
SERVICE WEB SITE AT HTTP://WEATHER.GOV/GJT FOR THE LATEST
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM MOVES INTO THE AREA ON SUNDAY...AND WILL LINGER
THROUGH MONDAY MORNING. THIS STORM WILL BRING THE POTENTIAL
FOR HEAVY SNOWFALL TO THE MOUNTAINS OF WEST CENTRAL AND SOUTHWEST
COLORADO. EXPECT A MIXTURE OF RAIN AND SNOW FOR THE LOWER VALLEYS.
NORTHWEST FLOW ALOFT THEN DEVELOPS LATE MONDAY AND WILL LINGER
THROUGH THURSDAY...KEEPING A CHANCE OF SNOW OVER THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
AS/JDC
Winter Storm, Elkhead and Park Mountains
- When
- February 23, 3:00 PM MST to February 26, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Widespread snowfall of 1 to 2 feet occurred with a locally higher amount of 3 feet at the Rabbit Ears Pass SNOTEL. Wind gusts of 30 to 55 mph buffeted the area that produced blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 23, 4:00 PM MST to February 26, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 1 to 2 feet occurred with a locally higher amount of 3 feet at the Schofield Pass SNOTEL. Wind gusts of 30 to 40 mph produced blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- February 23, 7:00 PM MST to February 26, 9:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall of 10 to 18 inches occurred with a locally higher amount of 30 inches at Durango Mountain Ski Area. Frequent wind gusts of 30 to 60 mph produced blowing and drifting snow. Locally stronger gusts of 86 mph and 96 mph were recorded on Mount Putney and Eagle Mountain, respectively.
Winter Storm, Flattop Mountains
- When
- February 24, 12:00 AM MST to February 26, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 18 inches occurred while frequent wind gusts of 20 to 40 mph produced blowing and drifting snow. An isolated gust of 64 mph was recorded at the Storm King Mountain RAWS.
Winter Storm, Grand and Battlement Mesas
- When
- February 24, 1:00 AM MST to February 26, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 12 to 20 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- February 24, 1:00 AM MST to February 26, 2:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 8 to 17 inches occurred while frequent wind gusts of 40 to 60 mph produced blowing and drifting snow. Locally stronger gusts of 87 mph and 91 mph were recorded on Mount Abrams and at the top of Telluride Ski Area, respectively.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 24, 4:00 AM MST to February 26, 2:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 12 to 21 inches occurred while wind gusts of 30 to 45 mph produced blowing and drifting snow.
Winter Weather, Central Colorado River Basin
- When
- February 24, 5:00 AM MST to February 25, 1:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred over half of the area while wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, San Juan River Basin
- When
- February 24, 5:00 AM MST to February 26, 3:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Widespread snowfall of 3 to 5 inches occurred while wind gusts of 15 to 30 mph produced blowing and drifting snow.
Winter Weather, Upper Gunnison River Valley
- When
- February 24, 7:00 AM MST to February 25, 5:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Around 3 inches of snow fell across the area while wind gusts of 25 to 35 mph produced blowing and drifting snow.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 24, 8:00 AM MST to February 25, 5:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Four to six inches of snow fell across the area with wind gusts of 25 to 45 mph that produced blowing and drifting snow.
Winter Weather, Animas River Basin
- When
- February 24, 12:00 PM MST to February 26, 3:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Widespread snowfall of 2 to 4 inches occurred with a locally higher amount of 6 inches near Vallecito Dam. Wind gusts of 15 to 25 mph produced blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 24, 3:00 PM MST to February 26, 1:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Four to six inches of snow fell across the area with wind gusts of 30 to 40 mph that produced blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- February 24, 6:00 PM MST to February 26, 3:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred across half of the area. Frequent wind gusts of 30 to 40 mph produced blowing and drifting snow. A locally stronger gust of 54 mph was clocked at the Yampa Valley Regional Airport near Hayden.
Winter Weather, Upper Yampa River Basin
- When
- February 24, 7:00 PM MST to February 26, 4:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- February 24, 11:00 PM MST to February 25, 5:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Three to four inches of snow fell across half of the area while wind gusts of 20 to 35 mph produced blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 23, 20081 death · 6 injured · 4 events
- Cold in Illinois, February 23 to 25, 20081 death · 1 event
- Avalanche in Wyoming, February 23, 20082 injured · 1 event
- Winter Weather in Missouri, February 23 to 24, 200815 events
- High Wind in California, February 23 to 24, 200875 kt wind · 9 events
- High Wind in California, February 23, 200861 kt wind · 5 events
- Winter Storm in California, February 23 to 24, 20085 events
- Heavy Snow and High Wind in Nevada, February 23 to 24, 200862 kt wind · 5 events
- Winter Weather in Kansas, February 23 to 24, 20084 events
- Winter Weather in Utah, February 23 to 26, 20084 events
- Winter Weather in Illinois, February 23 to 24, 20083 events
- Heavy Snow in California, February 23 to 24, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75768, 75771, 75774, 75772, 75769, 75773, 75770, 75779, 75783, 75780, 75776, 75782, 75775, 75777, 75778, 75781.